Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Wavelet calculus and finite difference operators
HTML articles powered by AMS MathViewer

by Kent McCormick and Raymond O. Wells PDF
Math. Comp. 63 (1994), 155-173 Request permission


This paper shows that the naturally induced discrete differentiation operators induced from a wavelet-Galerkin finite-dimensional approximation to a standard function space approximates differentiation with an error of order ${\text {O}}({h^{2d + 2}})$, where d is the degree of the wavelet system. The degree of a wavelet system is defined as one less than the degree of the lowest-order nonvanishing moment of the fundamental wavelet. We consider in this paper compactly supported wavelets of the type introduced by Daubechies in 1988. The induced differentiation operators are described in terms of connection coefficients which are intrinsically defined functional invariants of the wavelet system (defined as ${L^2}$ inner products of derivatives of wavelet basis functions with the basis functions themselves). These connection coefficients can be explicitly computed without quadrature and they themselves have key moment-vanishing properties proved in this paper which are dependent upon the degree of the wavelet system. This is the basis for the proof of the principal results concerning the degree of approximation of the differentiation operator by the wavelet-Galerkin discrete differentiation operator.
Similar Articles
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Math. Comp. 63 (1994), 155-173
  • MSC: Primary 65D25; Secondary 39A12, 42C15
  • DOI:
  • MathSciNet review: 1216261